Cardiac hypertrophy in deceased users of anabolic androgenic steroids: an investigation of autopsy findings
2012 (English)In: Cardiovascular pathology, ISSN 1054-8807, E-ISSN 1879-1336, Vol. 21, no 4, 312-316 p.Article in journal (Refereed) Published
The use of anabolic androgenic steroids (AASs) has been associated with hypertrophy of the left cardiac ventricle (LVH) as diagnosed by echocardiography. Case reports suggest that AAS-related LVH may lead to sudden death. We performed an investigation of the gross cardiac pathological findings in deceased male AAS users in order to further elucidate the proposed role of AAS in cardiac hypertrophy.
Eighty-seven deceased males who tested positive for AAS at autopsy and 173 age-adjusted control deceased males without suspected AAS use were studied for cardiac hypertrophy. The AAS-positive subjects had been examined at any of the six departments of forensic medicine in Sweden during the period from 1989 to 2009. Data were assessed employing multivariate analyses controlling for body weight, height, age, bleeding after trauma, and the impact of weight training.
The analysis of the logarithm of heart mass by multivariate statistics implied that strong correlations existed between body mass and heart mass (P<.00001), height and heart mass (P<.02), age and heart mass (P<.00001), and trauma (bleeding) and heart mass (P=.00001). After controlling for these factors, a significantly higher heart mass (P=.0001) was found among the AAS-positive males.
Our findings suggest that use of AAS may lead to cardiac hypertrophy with a direct cardiotropic effect.
Place, publisher, year, edition, pages
2012. Vol. 21, no 4, 312-316 p.
Anabolic androgenic steroids, Drug abuse, Pathological cardiac hypertrophy, Cardiac death
Medical and Health Sciences
IdentifiersURN: urn:nbn:se:uu:diva-165376DOI: 10.1016/j.carpath.2011.10.002ISI: 000306778600009PubMedID: 22104006OAI: oai:DiVA.org:uu-165376DiVA: diva2:473193